advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From St. Louis, Missouri, USA:

My 11 year old daughter was diagnosed with type 1 two years ago. She has been using Ultralente for a couple of months in the evening. Prior to that time, we used NPH in the evening. We switched to try to control a pattern of morning highs. As we have previously done with NPH, we have adjusted the Ultralente dosage based on her activities, food intake, etc. We were recently told that changes to Ultralente dosages take several days to take effect, and that the dosage should not be changed regularly. Is this correct?

Answer:

Yes, the full effect of the Ultralente change may take a number of days to show up. Some clinicians feel you should wait 5-7 days to see the complete result of the Ultralente change. In my experience 3 or 4 days is probably adequate. If I have understood the regimen your child uses (NPH and short acting in the A.M. with short acting and Ultralente at dinner), you may see lows just before lunch if the dinner Ultralente is too high (combined with the effect of the morning NPH and Regular).

You will likely see some effect of the change of your Ultralente in the 6-12 hours after making the change, but Ultralente is best used by keeping it stable from day to day, adjusting it slowly for patterns in blood sugars. For dose to dose changes, adjust the Regular or Humalog based on food intake, exercise patterns, and blood sugar levels (with the guidance of your doctor). NPH will respond more quickly than Ultralente, but also needs a few days to balance out in the body. Some people (especially athletes) do adjust their NPH day to day, but most do not. Talk to your doctor for individual advice.

LM

Original posting 3 Apr 1999
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.